Hail, Decatur
- When
- April 29, 12:45 AM MST
- Where
- Decatur County, 4 mi SW of Oberlin
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.783, -100.567
7 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 28, 1:00 PM MST, 11 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT MON APR 28 2003 FORECAST FOCUS IS ON THUNDERSTORMS TONIGHT...STRATUS AND RAIN OVERNIGHT...AND SEVERE WEATHER TUESDAY. AT 20Z MOISTURE/INSTABILITY AXIS SHOVED UP AGAINST THE FRONT RANGE. SUFFICIENT HEATING AND APPROACHING UPPER JET HAVE INITIATED SOME WEAK SHOWERS AND THUNDERSTORMS. THIS AXIS OF MOISTURE WILL SLOWLY NUDGE ITS WAY EAST AS SURFACE LOW DEVELOPS OVER SOUTHEAST COLORADO. BY 06Z THIS AXIS IS FOCUSED OVER FAR EASTERN COLORADO. 700 SHORTWAVE EMERGES EAST OF THE DENVER AREA BETWEEN 03Z-06Z GENERATING SUFFICIENT LIFT FOR THUNDERSTORM ACTIVITY TO MOVE WITHIN THE MOISTURE AXIS INTO WESTERN PARTS OF THE TRI-STATE AREA. TONIGHT...EXPECT A FEW SEVERE STORMS OVER FAR EASTERN COLORADO THROUGH EARLY TONIGHT PER ETA KAIN-FRITSCH UPDRAFT FLUX. SEVERE THUNDERSTORMS WILL BE LIMITED TO THIS AREA EARLY BEFORE WEAKENING AND MOVING NORTHEAST. AFT 06Z MOST OF THE PRECIPITATION WILL BE CONFINED TO THE NORTHERN HALF OF THE AREA...PERHAPS ALONG AND NORTH OF THE KANSAS/NEBRASKA BORDER WHERE SOME TIME OF CONVECTIVE SYSTEM IS EXPECTED. STRATUS TO RETURN TO THE AREA ONCE AGAIN AROUND MIDNIGHT. WILL CARRY HIGHEST PRECIP CHANCES NORTH OF THE INTERSTATE. TUESDAY...ANOTHER SURFACE FRONT DEVELOPS NEAR THE FRONT RANGE. STRATUS WILL BURN OFF OVER THE SOUTHWEST PORTION OF THE AREA LEADING TO MODEST HEATING AND INSTABILITY. BOTH THE 12Z ETA/NSSL MM5/GFS GENERATE SEVERE STORMS ALONG THE WARM FRONT AND DRYLINE... INCLUDING OUR NORTHERN AND CENTRAL ZONES. WESTERN ZONES MAY HAVE THUNDERSTORMS BUT NOT SEVERE. EXPECT SEVERE ACTIVITY TO CONTINUE THROUGH EARLY EVENING BEFORE TRANSITIONING INTO ANOTHER GENERAL SHOWER AND THUNDERSTORM PATTERN OVERNIGHT...NORTH OF THE SURFACE LOW. WEDNESDAY...SURFACE LOW CONTINUES TO MOVE NORTH...PUSHING PRECIP SHIELD NORTH OF THE AREA. HOWEVER...LOOKS LIKE SOME WRAPAROUND SHOWERS WILL BRING ADDITIONAL LIGHT RAIN TO MUCH OF THE AREA BY LATE MORNING. DESPITE SOME WEAK INSTABILITY LACK OF STRONG LIFT PRECLUDES SEVERE THUNDERSTORM ACTIVITY AT TIME. WILL INCLUDE SOME THUNDERSTORMS SOUTH OF INTERSTATE 70 ALONG THE FRONT HOWEVER. THURSDAY...NORTHWEST WINDS TAKE HOLD WEDNESDAY NIGHT AND THURSDAY AS FRONT EXITS THE AREA AND HIGH PRESSURE BUILDS IN ITS WAKE. FOR THE EXTENDED FORECAST (FRI-MON)...SHORTWAVE RIDGING BUILDS OVER THE AREA FRIDAY AND SATURDAY BETWEEN UPPER TROUGH INFLUENCING THE EAST COAST WEATHER AND DEEPENING/DIGGING UPPER LOW OFF THE CALIFORNIA COAST. ON SUNDAY AND MONDAY REMNANTS OF THE UPPER SYSTEM OR AT LEAST LOWERING HEIGHTS MOVE INTO THE WESTERN HALF OF THE COUNTRY. TEMPERATURES WILL BE TROUBLESOME THROUGH THE PERIOD WITH ENSEMBLE MOS MEMBERS SHOWING QUITE A SPREAD. THIS WILL BE DEPENDENT ON STRENGTH OF SURFACE HIGH TO OUR EAST. LEE TROUGH DEVELOPS SATURDAY WITH SOUTH WINDS WITH A SURFACE LOW OVER WESTERN KANSAS ON SUNDAY. FRONT MOVES THROUGH BY MONDAY WITH HIGH PRESSURE BUILDING INTO THE AREA. LOOKING AT PRECIP CHANCES...SOME MOISTURE RETURN ON THE BACKSIDE OF THE HIGH ON FRIDAY BUT AXIS JUST TO THE WEST OF OUR AREA...WILL KEEP DRY FORECAST IN TACT. SOUTHEAST SURFACE WINDS AND APPROACHING UPPER SYSTEM PUSH THE MOISTURE AXIS AT 850/700 MB FURTHER EAST...OVER MUCH OF OUR AREA. WITH MODEST LAPSE RATES/TOTAL- TOTALS WILL CONFINE PRECIP MENTION TO WESTERN HALF OF THE AREA. FOR SUNDAY BEST MOISTURE/INSTABILITY NORTH OF THE SURFACE LOW. WILL KEEP SOME PRECIP MENTION NORTH OF THE INTERSTATE. MONDAY...DRIER AIR PUSHES INTO THE AREA...DEPLETING MOISTURE FOR MUCH OF THE AREA. PERHAPS SOME WRAPAROUND MOISTURE/PRECIP FAR NORTHERN ZONES. .GLD...NONE. DDT
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON APR 28 2003 .DAY ONE...THIS AFTERNOON AND TONIGHT PLENTY OF LOW LEVEL MOISTURE AND A DISTURBANCE ALOFT MOVING OVER THE TRI-STATE REGION WILL RESULT IN THE FORMATION OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE TRI STATE AREA. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE NEAR AND NORTH OF INTERSTATE 70. LOW CLOUDINESS WILL BREAK EARLY THIS AFTERNOON IN FAR EAST COLORADO ALLOWING THE SUN TO HEAT AND DESTABILIZE THE LOWER ATMOSPHERE. STORMS WILL DEVELOP IN THAT AREA BY MID AFTERNOON AND MOVE TO THE NORTHEAST ACROSS THE REGION FROM EASTERN COLORADO INTO SOUTHWEST NEBRASKA FROM LATE AFTERNOON INTO THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... A GREATER CHANCE OF THUNDERSTORMS WILL OCCUR ACROSS THE ENTIRE TRI-STATE REGION TUESDAY AFTERNOON AND EVENING...WITH THE STRONG POSSIBILITY THAT SOME STORMS WILL BE SEVERE. A STRONG DISTURBANCE ALOFT MOVES OVER THE REGION AS THE ATMOSPHERE BECOMES UNSTABLE WITH DEWPOINTS IN THE 50S AND TEMPERATURES APPROACHING 80 DEGREES. THE MAIN THREATS WILL CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS. DRIER AIR WILL MOVE INTO THE EAST COLORADO AND FAR WEST KANSAS REGIONS ON WEDNESDAY. HOWEVER THE UPPER SYSTEM DEPARTING SLOWLY TO THE EAST...COMBINED WITH SUFFICIENT MOISTURE EAST OF THE DRYLINE IN WEST CENTRAL KANSAS...WILL ONCE AGAIN ALLOW THUNDERSTORMS TO DEVELOP IN THAT AREA AND SOUTHWEST NEBRASKA. LATER THERE WILL BE ANOTHER CHANCE OF SHOWERS AND A FEW THUNDERSTORMS SATURDAY AND SUNDAY AFTERNOONS AND EVENINGS AS ANOTHER UPPER LEVEL LOW APPROACHES FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. RJC
The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 07:45 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346441, 5346444, 5346446, 5346447, 5346442, 5346443, 5346445.